Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 127, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2012, 3:59 PM CDT for McHenry County, North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2012, 3:59 PM CDT (20:59 UTC)
- Expired
- Jul 12, 2012, 5:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:05 PM CDT | HAIL 1 | 4 Sse Granville, ND | |
| Jul 12, 4:25 PM CDT | HAIL 1 | 3 Nnw Bergen, ND | |
| Jul 12, 4:25 PM CDT | HAIL 1 | 7 Nne Voltaire, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS53 KBIS 122059 SVRBIS NDC049-122200- /O.NEW.KBIS.SV.W.0127.120712T2059Z-120712T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT THU JUL 12 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 500 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRANVILLE...OR 21 MILES EAST OF MINOT...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SIMCOE...VELVA...VOLTAIRE...KARLSRUHE...BERGEN...BALFOUR...DRAKE AND KIEF. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4785 10025 4785 10086 4828 10102 4835 10077 TIME...MOT...LOC 2059Z 330DEG 25KT 4821 10082 WIND...HAIL 60MPH 1.00IN $$ AYD
3 follow-up statements
470 WWUS53 KBIS 122118 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 418 PM CDT THU JUL 12 2012 NDC049-122200- /O.CON.KBIS.SV.W.0127.000000T0000Z-120712T2200Z/ MCHENRY ND- 418 PM CDT THU JUL 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN MCHENRY COUNTY UNTIL 500 PM CDT... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF KARLSRUHE...OR 27 MILES EAST OF MINOT...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... VOLTAIRE...KARLSRUHE...BERGEN...BALFOUR...DRAKE AND KIEF. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4785 10025 4785 10086 4819 10092 4826 10070 TIME...MOT...LOC 2118Z 328DEG 26KT 4808 10072 WIND...HAIL 60MPH 1.00IN $$ AYD
306 WWUS53 KBIS 122139 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 439 PM CDT THU JUL 12 2012 NDC049-122200- /O.CON.KBIS.SV.W.0127.000000T0000Z-120712T2200Z/ MCHENRY ND- 439 PM CDT THU JUL 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN MCHENRY COUNTY UNTIL 500 PM CDT... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BERGEN...OR 34 MILES SOUTHEAST OF MINOT...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... BALFOUR...DRAKE AND KIEF. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4808 10083 4810 10059 4785 10025 4785 10083 TIME...MOT...LOC 2140Z 335DEG 26KT 4794 10067 WIND...HAIL 60MPH 1.00IN $$ AYD
897 WWUS53 KBIS 122151 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 451 PM CDT THU JUL 12 2012 NDC049-122201- /O.EXP.KBIS.SV.W.0127.000000T0000Z-120712T2200Z/ MCHENRY ND- 451 PM CDT THU JUL 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCHENRY COUNTY WILL EXPIRE AT 500 PM CDT/400 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...PEA SIZE HAIL AND GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4808 10083 4810 10059 4785 10025 4785 10083 TIME...MOT...LOC 2151Z 335DEG 26KT 4786 10065 $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:41 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 12, 2:41 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 241 PM CDT THU JUL 12 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... A TROUGH OF LOW PRESSURE EXTENDS FROM WINNIPEG SOUTH THROUGH EASTERN NORTH DAKOTA. THUNDERSTORMS SHOULD DEVELOP LATER THIS AFTERNOON NEAR AND AHEAD OF THIS TROUGH...AFFECTING THE EASTERN MOST COUNTIES IN THE FORECAST AREA...FROM BOTTINEAU TO HARVEY TO NEAR JAMESTOWN AND OAKES. DEW POINTS REMAIN IN THE MID TO UPPER 660S NEAR THE FRONTAL ZONE WITH WEAK CONVECTION ALREADY BEGINNING. BY SUNDOWN THIS EVENING PRECIPITATION WILL HAVE EXITED THE FORECAST AREA AND EXPECT DRY CONDITIONS FOR THE NEXT 24 HOURS. TEMPERATURES ARE A STEP COOLER BUT REMAIN ABOVE SEASONAL AVERAGES. .LONG TERM...SATURDAY THROUGH THURSDAY... IN GENERAL...HIGH TEMPERATURES IN THE EXTENDED FORECAST WILL TREND SLIGHTLY ABOVE AVERAGE...WITH MULTIPLE CHANCES FOR THUNDERSTORMS ALSO HIGHLIGHTING THE PERIOD. A LARGE SCALE UPPER LEVEL RIDGE ACROSS THE CENTRAL CONUS WITH A MEAN WESTERN CONUS TROUGH WILL BE IN PLACE THROUGHOUT THE EXTENDED FORECAST. THIS SUPPORTS HIGH TEMPERATURES RUNNING ABOUT 5 TO PERHAPS 10 DEGREES ABOVE AVERAGE...HOWEVER...NOT OUT OF THE RANGE OF WOULD BE EXPECTED FOR THIS TIME OF YEAR. THE WARMEST PERIOD APPEARS TO BE SUNDAY INTO MONDAY. HIGHS IN THE MID 90S ARE FORECAST WEST OF THE MISSOURI RIVER ON SUNDAY AS THE WARM SECTOR OF THE SURFACE LOW PROPAGATES INTO THE WESTERN DAKOTAS. DRY VEGETATION AND SLIGHTLY DRIER DEWPOINTS WILL AID IN LOW LEVEL HEATING...AND IF MODEL TRENDS CONTINUE INTO TOMORROW...HIGHS MAY HAVE TO BE RAISED INTO THE UPPER 90S FOR THE FAR SOUTHWEST. FOR MONDAY...LOW TO MID 90S ARE FORECAST ALONG AND SOUTH OF I-94 IN ASSOCIATION WITH THE AFOREMENTIONED WARM SECTOR. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE CWA MONDAY NIGHT...YIELDING A BRIEF COOL DOWN INTO THE LOW TO MID 80S FOR HIGHS TUESDAY AND WEDNESDAY...PRIOR TO ANOTHER POSSIBLE TEMPERATURE INCREASE INTO THURSDAY WITH THE ONSET OF RETURN FLOW. IN REGARDS TO THUNDERSTORMS...MULTIPLE PERIODS ARE POSSIBLE FOR THE NORTHERN PLAINS ATOP THE CREST OF THE UPPER LEVEL RIDGE. THE BEST CHANCES FOR CONVECTION APPEAR TO BE SUNDAY NIGHT INTO MONDAY WITH LEE TROUGHING AND AN ATTENDANT LOW LEVEL JET...MONDAY NIGHT WITH THE COLD FRONTAL PASSAGE AND AGAIN INTO THE MID TO LATE PORTIONS OF NEXT WEEK. WHILE DETAILS ARE UNCERTAIN...THE BEST POTENTIAL FOR SEVERE STORMS APPEARS TO BE SUNDAY NIGHT INTO MONDAY. && .AVIATION... VFR CONDITIONS ARE FORECAST FOR THE 18 UTC TAF CYCLE WITH THE ONLY HAZARD BEING THE POTENTIAL FOR THUNDERSTORMS AT THE KJMS TERMINAL. THE BEST WINDOW LOOKS TO BE BETWEEN 21-01 UTC THIS AFTERNOON AND INTO THE EVENING. DUE TO UNCERTAINTY IN TIMING AND IMPACTS...WILL CODE AS VCTS FOR NOW AND AMEND BASED UPON RADAR TRENDS ONCE STORMS DEVELOP. ANY STORMS THAT DO DEVELOP MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE IFR CONDITIONS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....AYD AVIATION...AYD
Hazardous weather outlook, Jul 12, 6:56 AM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 656 AM CDT THU JUL 12 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-131200- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 656 AM CDT THU JUL 12 2012 /556 AM MDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS WESTERN NORTH DAKOTA SATURDAY NIGHT. THE CHANCES FOR THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA SUNDAY THROUGH SUNDAY NIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-131200- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 656 AM CDT THU JUL 12 2012 /556 AM MDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND EAST OF HIGHWAY 83. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THIS ACTIVITY IS EXPECTED TO PRIMARILY AFFECT THE AREAS ALONG AND EAST OF A LINE FROM LINTON TO STEELE TO HARVEY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS WESTERN NORTH DAKOTA SATURDAY NIGHT. THE CHANCES FOR THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA SUNDAY THROUGH SUNDAY NIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TM
In the hours before
Local storm report, Jul 12, 2:22 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 SW KILLDEER 47.34N 102.80W
07/11/2012 E2.50 INCH DUNN ND LAW ENFORCEMENT
HAIL LASTED ABOUT 10 MINUTES. REPORT FROM DUNN COUNTY
SHERIFF. PATROL VEHICLE DAMAGED.
&&
JPMSpecial weather statement, Jul 12, 2:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 248 PM CDT THU JUL 12 2012 NDZ003-004-011-012-122015- BOTTINEAU ND-MCHENRY ND-RENVILLE ND-WARD ND- 248 PM CDT THU JUL 12 2012 ...SPECIAL WEATHER STATEMENT FOR EASTERN WARD...SOUTHEASTERN RENVILLE...NORTHWESTERN MCHENRY AND SOUTHERN BOTTINEAU COUNTIES UNTIL 315 PM CDT... AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES NORTH OF MINOT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLENBURN... WOLSETH... DEERING... NORWICH... SURREY... THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
Local storm report, Jul 12, 3:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 9 SE LANSFORD 48.54N 101.24W
07/12/2012 E1.00 INCH RENVILLE ND TRAINED SPOTTER
&&
HAWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 11, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 64 min |
| Jul 11, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| Jul 11, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 36 min |
| Jul 11, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 58 min |
| Jul 11, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder | 38 min |
| Jul 11, 11:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 27 min |
| Jul 12, 3:01 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.